Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Hastings, NE

April 9, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2017, 7:23 PM CDT for 4 counties in Nebraska. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 7:23 PM CDT (00:23 UTC)
Expired
Apr 9, 2017, 8:02 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, NE, Clay County, NE, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 23 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:26 PM CDTHAIL 0.53 W Fairfield, NETRAINED SPOTTER REPORTS DIME SIZE HAIL 3 MILES WEST OF FAIRFIELD ON HIWAY 74.
Apr 9, 7:29 PM CDTHAIL 12 N Fairfield, NE
Apr 9, 7:31 PM CDTHAIL 1.751 E Fairfield, NEQUARTER TO GOLF BALL SIZE HAIL.
Apr 9, 7:42 PM CDTHAIL 13 W Edgar, NETRAINED SPOTTER REPORTS QUARTER SIZE HAIL 3 MILES WEST OF EDGAR.
Apr 9, 7:44 PM CDTHAIL 1Edgar, NEVERY LITTLE WIND. TIME ESTIMATED FROM RADAR.
Apr 9, 7:44 PM CDTHAIL 1.755 Wnw Ong, NE45 MPH WINDS AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:44 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KGID 100023
SVRGID
NEC001-035-129-181-100115-
/O.NEW.KGID.SV.W.0015.170410T0023Z-170410T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
723 PM CDT SUN APR 9 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Clay County in south central Nebraska...
  Northeastern Webster County in south central Nebraska...
  Northern Nuckolls County in south central Nebraska...
  Southeastern Adams County in south central Nebraska...

* Until 815 PM CDT

* At 721 PM CDT, a severe thunderstorm was located near Lawrence, or
  17 miles southeast of Hastings, moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Public. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Edgar, Fairfield, Lawrence, Deweese, Oak, and Ong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4023 9838 4047 9839 4052 9824 4058 9783
      4015 9782
TIME...MOT...LOC 0021Z 270DEG 34KT 4036 9825 

HAIL...1.75IN
WIND...60MPH
 
$$

Wesely
3 follow-up statements
202 
WWUS53 KGID 100036
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
736 PM CDT SUN APR 9 2017

NEC001-181-100043-
/O.CAN.KGID.SV.W.0015.000000T0000Z-170410T0115Z/
Webster NE-Adams NE-
736 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4018 9782 4024 9825 4051 9828 4052 9824
      4058 9783
TIME...MOT...LOC 0033Z 262DEG 36KT 4044 9805 

$$

NEC035-129-100115-
/O.CON.KGID.SV.W.0015.000000T0000Z-170410T0115Z/
Clay NE-Nuckolls NE-
736 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN CLAY AND NORTHERN NUCKOLLS COUNTIES...

At 733 PM CDT, a severe thunderstorm was located over Fairfield, or
20 miles southeast of Hastings, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 731 PM CDT...Trained weather 
         spotters reported golf ball size hail 1 miles east of 
         Fairfield.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Clay Center, Edgar, Fairfield, Deweese, Oak and Ong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4018 9782 4024 9825 4051 9828 4052 9824
      4058 9783
TIME...MOT...LOC 0033Z 262DEG 36KT 4044 9805 

HAIL...1.75IN
WIND...60MPH
 
$$

Wesely
712 
WWUS53 KGID 100054
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
754 PM CDT SUN APR 9 2017

NEC035-129-100115-
/O.CON.KGID.SV.W.0015.000000T0000Z-170410T0115Z/
Clay NE-Nuckolls NE-
754 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN CLAY AND NORTHEASTERN NUCKOLLS COUNTIES...

At 753 PM CDT, a severe thunderstorm was located over Ong, or 32
miles southeast of Hastings, moving east at 40 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4018 9782 4028 9800 4055 9802 4058 9783
TIME...MOT...LOC 0053Z 268DEG 33KT 4040 9782 

HAIL...1.75IN
WIND...<50MPH
 
$$

Wesely
564 
WWUS53 KGID 100102
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
802 PM CDT SUN APR 9 2017

NEC035-129-100111-
/O.CAN.KGID.SV.W.0015.000000T0000Z-170410T0115Z/
Clay NE-Nuckolls NE-
802 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
NORTHEASTERN NUCKOLLS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4018 9782 4028 9800 4055 9802 4058 9783
TIME...MOT...LOC 0058Z 270DEG 34KT 4040 9771 

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:47 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 9, 6:47 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
647 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017

The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.

The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.

Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017

A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.

The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.

Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun Apr 9 2017

Line of thunderstorms currently impacting the TAF sites will clear
the area over the next couple hours. Expect northwest winds to
remain elevated for the next couple hours behind the line of
storms before calming down late tonight.

RAP Bufkit soundings indicate that northwest winds will become
breezy again by mid morning as mixing increases. At the same time,
mid-level cloud cover (MVFR cigs) will increase as the upper-
level low passes through the area.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017

A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.

Fire conditions will improve tonight and should stay below
critical thresholds into next week.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
     018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...Mangels
Hazardous weather outlook, Apr 9, 2:47 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
247 PM CDT Sun Apr 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
247 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms this afternoon and evening
for south central Nebraska and portions of north central Kansas.
Some storms could be strong to marginally severe. The primary
threats will be up to quarter size hail and isolated wind gusts
up to 60 mph.

A red flag warning remains in effect for portions of north
central Kansas. Please see the red flag statement for further
details. Near critical fire weather conditions are expected to the
southwest of a line from Cambridge, Nebraska, to Beloit, Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Monday night into early Tuesday morning.

Periodic thunderstorm chances return to the forecast Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 9, 6:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
622 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             3 N ODESSA              40.74N 99.26W
04/09/2017  E1.00 INCH       BUFFALO            NE   PUBLIC

&&

REED
Local storm report, Apr 9, 6:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 N UPLAND              40.36N 98.90W
04/09/2017  E1.75 INCH       KEARNEY            NE   FIRE DEPT/RESCUE

            UPLAND FIRE CHIEF REPORTS GOLF BALL SIZE
            HAIL NEAR THE KEARNEY/FRANKLIN COUNTY LINE.

&&

REED
Special weather statement, Apr 9, 6:39 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
639 PM CDT SUN APR 9 2017

NEZ084-085-100030-
Franklin NE-Webster NE-
639 PM CDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking an outflow boundary near
Riverton, or 38 miles northeast of Phillipsburg, moving east at 40
mph.

Wind gusts of 40 5o 55 mph will be possible with this outflow
boundary.

Locations impacted include...
Red Cloud, Guide Rock, Riverton, Cowles and Inavale.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4000 9894 4024 9892 4015 9827 4000 9827
TIME...MOT...LOC 2338Z 275DEG 33KT 4009 9873

Mangels
Local storm report, Apr 9, 6:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 S HOLSTEIN            40.39N 98.65W
04/09/2017  E1.50 INCH       ADAMS              NE   LAW ENFORCEMENT

&&

MANGELS
Local storm report, Apr 9, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             BLADEN                  40.32N 98.60W
04/09/2017  E1.75 INCH       WEBSTER            NE   AMATEUR RADIO

            BRIEFLY GOLF BALL SIZE HAIL, THEN PEA TO
            NICKEL SIZE.

&&

MANGELS
Local storm report, Apr 9, 7:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 SSE BLUE HILL         40.32N 98.44W
04/09/2017  E1.75 INCH       WEBSTER            NE   PUBLIC

            GOLF BALL SIZE HAIL BROKE A CAR WINDSHIELD.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:52 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer42 min
Apr 10, 1:38 PM CDTFreeze WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.